Alert archive / California / Frost Advisories in 2024

Frost Advisory 6, NWS Eureka, CA

April 6, 2024Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 6, 2024, 2:19 PM PDT for Lake County, Mendocino County, California. It took effect at Apr 6, 2024, 11:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2024, 2:19 PM PDT (21:19 UTC)
In effect from
Apr 6, 2024, 11:00 PM PDT
Expired
Apr 7, 2024, 9:00 AM PDT
In force
10 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS76 KEKA 062119
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
219 PM PDT Sat Apr 6 2024

CAZ110-111-113>115-071600-
/O.NEW.KEKA.FR.Y.0006.240407T0600Z-240407T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
Including Finley, Ukiah, Willits, Gravelly Valley Airport,
Covelo, Legget, Hopland, Calpella, Talmage, Clearlake, Redwood
Valley, Lakeport, Potter Valley, Clearlake Park, Hidden Valley
Lake, Knobcone Camp, Middletown, and Laytonville
219 PM PDT Sat Apr 6 2024

...FROST ADVISORY IN EFFECT FROM 11 PM SATURDAY NIGHT TO 9 AM PDT 
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Lake County, Northern Mendocino Interior, and Southeastern 
  Mendocino Interior.

* WHEN...From 11 PM Saturday Night to 9 AM PDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 6, 4:07 AM PDT, 10 hours 12 minutes earlier.

Area forecast discussion, Apr 6, 4:07 AM PDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
407 AM PDT Sat Apr 6 2024

.SYNOPSIS...After a cold start to the day for the interior, a
shortwave trough will bring showers to the region that will linger
into Sunday. Temperatures will then begin moderating, with
significant warming looking likely into mid to late next week.

&&

.DISCUSSION...Light shower activity is beginning to develop along
the Humboldt coast this morning ahead of an approaching shortwave
trough. Southerly flow will increase as showers spread in, mainly in
Humboldt, Trinity and Del Norte counties. Light precipitation totals
are expected, only around a quarter inch from coastal Northern
Humboldt through Del Norte. Snow levels will be quickly rising, and
minimal impacts are expected over the highest passes above 3000
feet. HREF is highlighting chances (60%) for light pass level snow
in Humboldt on 299 and 36 tonight, but showers will be quickly
turning more isolated at that time. Instability looks weak, but some
instances of small hail will be possible looking at 700mb temps.

After the departure of the trough, an expansive Pacific ridge will
begin building in. The ridge will amplify on Tuesday when a sharp
warmup of 5 to 10 degrees will occur in response. Mid to late next
week should see further warming with the ridge firmly in place.
There remain high probabilities for low to mid 60s to the coast and
80s into the warmest interior valleys.

&&

.AVIATION...Another weak front will move through the region today
bringing general southerly winds and scattered showers. Winds will
pick up through the day from northwest to southeast across the
region. Southerly winds from 10 to 15 kts are expected around
coastal Del Norte this afternoon. Also this afternoon, southerly to
westerly winds from 5 to 10 kts are anticipated for the Humboldt
Coast north of Cape Mendocino. Winds are expected to be light for
most areas of interior Mendocino and Lake counties peaking around 5
kts this afternoon. Scattered showers are forecast for the coastal
terminals of Humboldt and Del Norte this afternoon and will linger
into early tomorrow morning. General overcast skies are expected
throughout the region. Marginal MVFR conditions may occur for the
coastal terminals as the scattered showers first move through, with
mostly VFR conditions expected for the rest of the TAF period.

&&

.MARINE...Winds will turn southwesterly today as a quick moving
shortwave impacts the region. This will cause a brief round of near
20 kt gusts across the northern inner waters with generally 10 kt
winds (or less) elsewhere. Seas will be on the downward trend
through today as wind-driven waves settle and a mid period swell
continues to subside. The overall sea state looks like it will
remain below 10 feet with another longer period swell forecast to
impact the coastal waters this afternoon, around 4 feet at 17
seconds. Conditions will begin to change on Sunday as north winds
increase with widespread 20 to 25 kt gusts possible by the later
afternoon. Some gale/near gale gusts will be possible around Cape
Mendocino. Fresh northerly winds will persist well into next week as
high pressure generates a summertime like pattern. Steep waves will
develop in response to the winds with another northwesterly swell
forecast to impact the waters early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Hard Freeze Warning until 10 AM PDT this morning for CAZ110-
     111-114.

     Freeze Warning until 10 AM PDT this morning for CAZ113-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:49 PM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino21 hr
Apr 6, 2:30 PM PDTSmall Craft AdvisoryEKA5 days

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.